EM Chapter 21 Poisoning and Overdose Emergencies

Terms in this set (44)

chemical substance taken for other than therapeutic (medical) reasons
uppers, downers, narcotics, hallucinogens, volatile chemicals, (illicit drugs, prescriptions, etc.)
Uppers: stimulants that affect nervous system - cocaine, amphetamines, snorted, smoked, injected - can cause heart attack, often after 1st time taking - inc in heart rate too much; signs: excitement, restless, increased pulse and breathing rates, sweating, hyperthermia (inc metabolism and body temp), esp if skinny - can't keep fat, no sleep for long time; significant anxiety increase; can cause early heart attacks (even if taken years before)
Downers: CNS depressants, barbiturates, roofies (rohypnol), GHB (gamma hydroxybutyrate); sluggishness, poor coordination, decreased pulse and respirations; often those who have sleep disorders and self-medicate
Narcotics: relive pain or help with sleep; opiates (heroin, codeine, morephine); oxycontin (oxycodone); injected; crushed/snorted; ingested; KNOW HOW THEY TOOK; - narcane will run up; signs: reduced rate of pulse and rate/depth of breathing; lethargy (sleepy), pinpoint pupils; profuse sweating; coma; respiratory depression
Hallucinogens: intense state of excitement and distorted perception; bad batch of ecstasy - lot of people go down; LSD, PCP, XTC (bath salts); signs: rapid pulse, dilated pupils, flushed face, seeing or hearing things
Volatile chemicals: produce vapors that are inhaled, initial "rush" can act as CNS depressant; ex: paint, aerosal cans, "huffing"; gov put bitterant in cans to stop but still do - 30sec high - deprives brain of oxygen = BAD; end up traumatic case bc injure themselves; signs: dazed/disoriented - seconds, develop coma, swollen membranes in nose/mouth, funny numb feeling, tingling inside head, changes in heart rhythm (fast, slow, normal); residue near mouth
Assessment of substance abuse patients: may be difficult (consciousness, type of drug); uncooperative, contaminated needles/chemicals present; might give something to knock them out; AIRWAY; oxygen; shock; calm and cooperative; want breathing on own and slightly out of it; narcane can sometimes have destructive and violent results; track marks; transport; local protocols;
excited delirium: occur with some medications/drugs -> bath salts; same release after working out - stuck in endless loop with superhuman strength - eventually burst- heart attack? call ALS to knock them out
;